Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 3, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Apr 30, 2019, 4:37 PM CDT for 5 counties in Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2019, 4:37 PM CDT (21:37 UTC)
- Expired
- Apr 30, 2019, 10:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Anderson County, KS, Coffey County, KS, Franklin County, KS, Lyon County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 98 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1237 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
121
WGUS53 KTOP 302137
FFWTOP
KSC003-031-059-111-139-010330-
/O.NEW.KTOP.FF.W.0003.190430T2137Z-190501T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
437 PM CDT Tue Apr 30 2019
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Southern Franklin County in east central Kansas...
Anderson County in east central Kansas...
Southeastern Osage County in east central Kansas...
Coffey County in east central Kansas...
Southeastern Lyon County in east central Kansas...
* Until 1030 PM CDT.
* At 436 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Ottawa, Garnett, Burlington, Waverly, Richmond, Colony,
Williamsburg, New Strawn, Hartford, Gridley, Greeley, Princeton,
Lane, Rantoul, Westphalia, Kincaid, Lone Elm, Harris, John Redmond
Reservoir and Le Roy.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area.
This includes Interstate 35 between mile markers 162 and 185.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3817 9596 3817 9636 3866 9507 3804 9508
3804 9596
$$
Baerg1 follow-up statement
824
WGUS73 KTOP 010154
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
854 PM CDT Tue Apr 30 2019
KSC003-031-059-111-139-010330-
/O.CON.KTOP.FF.W.0003.000000T0000Z-190501T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin-Anderson-Osage-Coffey-Lyon-
854 PM CDT Tue Apr 30 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
SOUTHERN FRANKLIN...ANDERSON...SOUTHEASTERN OSAGE...COFFEY AND
SOUTHEASTERN LYON COUNTIES...
At 848 PM CDT, emergency management has reported numerous road
closures across the warned area due to the heavy rain that fell
earlier this afternoon and evening. The heavy rainfall has moved
east of the warned area and should allow for flood waters to recede
through the evening and overnight. Several rivers across east
central Kansas are in currently in or forecast to reach minor to
moderate flood stage overnight. This will likely result in
additional road closures.
Some locations that will experience flooding include...
Ottawa, Garnett, Burlington, Waverly, Richmond, Colony, Williamsburg,
New Strawn, Hartford, Gridley, Greeley, Princeton, Lane, Rantoul,
Westphalia, Kincaid, Lone Elm, Harris, John Redmond Reservoir and Le
Roy.
This includes Interstate 35 between mile markers 162 and 185.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3817 9596 3817 9636 3866 9507 3804 9508
3804 9596
$$
BaergWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 3:37 PM CDT, 1 hour earlier.
Area forecast discussion, Apr 30, 3:37 PM CDT, 1 hour before
Area Forecast Discussion National Weather Service Topeka KS 337 PM CDT Tue Apr 30 2019 .SHORT TERM...(This evening through Wednesday) Issued at 337 PM CDT Tue Apr 30 2019 Main upper trough axis remain well west of the state early this afternoon with persistent convection downstream over the Central Plains as moisture continues to flow over the old boundary. A modest inverted trough over eastern Kansas has brought backed winds to its east, though ML CAPE values remain meager in the continued rain-cooled air. Additionally, a weak MCV and associated gravity wave was moving through the northeast quadrant of the state and should further stabilize the lower levels. Despite these factors, there remains small potential for modest near surface- based instability to develop over the next hours in far southeastern locations which could present a more robust severe weather concern, but generally expect the main severe weather hazard for the remainder of this event to be elevated storms and hail with MU CAPE still near 1000 J/kg over southern locations and the mid-level jet max still approaching. Much of east-central Kansas has seen very little in the way of persistent breaks in precipitation and this area will be the main area of concern for flash, areal, and river flooding, though as the upper trough continues to weaken as it pushes into the upper Mississippi Valley tonight, precip will end mainly west to east this evening. A few showers could impact far northern areas into the overnight as well. Confidence in Wednesday's forecast is muted as the next upper wave approaches late in the day and low cloud may be rather consistent. The likelihood for the frontal returning north to east-central Kansas is not high given lots of cold-sector precip today and broad stratus again in place, but will keep some thunder mention in southern locations, with less instability and proximity to the next wave keeping a shower chance in northern locations. .LONG TERM...(Wednesday night through Tuesday) Issued at 337 PM CDT Tue Apr 30 2019 A soggy pattern is expected to continue into the latter half of the week as another batch of rain and storms is expected early Thursday. At 00Z Thursday, an area of surface low pressure will be located near the OK/TX panhandles with a surface trough/front extending east/northeastward into southern KS and central MO. Mid level ascent north of the system in response to a passing shortwave trough aloft will interact with residual low level moisture to create an area of rain and embedded thunderstorms which will move across KS Wednesday night and early Thursday morning. Another widespread half an inch of rain is possible during this timeframe across the CWA. Indications are that the rain will clear quickly to the east as a 1024 mb surface ridge builds in from the northwest. Clouds should also begin to clear, especially in north-central KS, due to subsidence under the ridge Thursday afternoon. Unfortunately, the ridge does not look to reside in the area for long with models progressively advancing it to the east as an upper level trough moves across the northern tier of the CONUS on Friday. Forcing for ascent does not currently look overly impressive ahead of that wave, however, some light rain will be possible during the day Friday in northeast KS. QPF amounts Friday will be minimal, likely less than one tenth of an inch. Long range models are hinting at a brief break in the precip chances on Saturday before a stronger northern tier system brings a weak front southward into the region. With that, we will have to monitor for a chance for more rain on Sunday. Active weather could just continue into next week as well with several long range models showing an amplified troughing pattern across the western CONUS setting up early in the week. Waves of energy ahead of that feature could interact with surface fronts to keep the forecast active. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1242 PM CDT Tue Apr 30 2019 Limiting conditions expected to persist for this forecast with terminals in cold sector and low-level moisture remaining in place through at least 14Z Wednesday. Periods of showers and thunderstorms should continue for much of the first several hours with some variations in flight conditions around them likely. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday evening for KSZ024-026- 037>040-054>056-058-059. && SHORT TERM...65 LONG TERM...Prieto AVIATION...65
Hazardous weather outlook, Apr 30, 3:48 PM CDT, 49 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 348 PM CDT Tue Apr 30 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-012100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 348 PM CDT Tue Apr 30 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Showers and thunderstorms will continue into the early evening but should diminish in the late evening and overnight. A few severe thunderstorms remain possible in east-central Kansas with large hail being the primary hazard. A small risk for a tornado continues southeast of Interstate 35 into the early evening. Periods of moderate to heavy rain will fall on saturated ground and may lead to flooding, particularly in east-central Kansas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms are possible Wednesday afternoon and evening for much of the area. A few severe storms could impact portions of east central Kansas. Large hail and damaging winds will be the main hazards. Additionally, localized flash flooding will be possible where thunderstorms occur. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Apr 30, 10:44 AM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1044 AM CDT TUE APR 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 AM HEAVY RAIN 4 S OZAWKIE 39.18N 95.48W
04/30/2019 M1.48 INCH JEFFERSON KS TRAINED SPOTTER
&&
STLocal storm report, Apr 30, 12:03 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1203 PM CDT TUE APR 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 PM HEAVY RAIN 1 NW EMPORIA 38.41N 96.20W
04/30/2019 M2.10 INCH LYON KS BROADCAST MEDIA
TOTAL SINCE MIDNIGHT.
&&
STLocal storm report, Apr 30, 4:20 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
420 PM CDT TUE APR 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLOOD 4 WNW LYNDON 38.64N 95.75W
04/30/2019 OSAGE KS EMERGENCY MNGR
K31 HIGHWAY BETWEEN OSAGE CITY AND U.S. 75
HIGHWAY CLOSED DUE TO WATER OVER THE ROAD.
&&
JMWLocal storm report, Apr 30, 4:21 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
421 PM CDT TUE APR 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM FLOOD KINCAID 38.08N 95.15W
04/30/2019 ANDERSON KS EMERGENCY MNGR
K31 HIGHWAY AT KINCAID IS CLOSED DUE TO
WATER OVER THE ROAD.
&&
JMWThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 2:22 AM CDT | Special Weather Statement | TOP | Dickinson, Geary | 23 min |
| Apr 30, 8:45 AM CDT | Areal Flood Advisory | TOP | Anderson, Coffey, Franklin | 3 hr |
| Apr 30, 11:17 AM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Franklin | 8 hr |
| Apr 30, 1:22 PM CDT | River Flood Warning | TOP | Osage | 23 hr |
| Apr 30, 3:08 PM CDT | River Flood Warning | TOP | Franklin, Osage | 42 hr |
| Apr 30, 3:08 PM CDT | River Flood Warning | TOP | Anderson | 29 hr |
| Apr 30, 4:10 PM CDT | Flash Flood Warning | TOP | Coffey, Douglas, Franklin, Lyon, Osage | 6 hr |
| Apr 30, 4:43 PM CDT | Special Weather Statement | TOP | Anderson, Coffey | 62 min |
| Apr 30, 6:19 PM CDT | River Flood Warning | TOP | Lyon, Osage | 21 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.